Popular osteoporosis drugs are coming under scrutiny. Bisphosphonate drugs such as Actonel, Boniva, Fosamax and Reclast are supposed to build strong bones and prevent fractures.
But an odd thing has happened. Over the last few years, evidence has been building that these drugs may increase the risk of an unusual type of fracture (Journal of the American Medical Association, Oct. 6, 2010).
The FDA has just issued a safety announcement warning about “atypical fractures of the thigh.” These femur fractures can occur without a fall, collision or trauma. Just walking may bring on this uncommon break.
Readers of this column have been reporting this kind of broken bone for some time: “I had been on Fosamax for seven years when I started having leg pain. The doctors I saw could not find anything wrong. Then one morning in the steam room at the gym my left femur just snapped in half. It was a weird break and I had to have a rod put in.
“Less than six months later, I was rushing around my son’s kitchen getting my grandkids’ breakfast and my right femur broke, making me fall. It broke in the same place as the left and now I have rods in both legs.”
Another reader has a similar story: “I began taking Actonel in December of 2004. In October 2008, I was walking down the hall in my home. I heard a loud pop in my right femur, and down I went. I was rushed to the hospital and went into surgery the next day. A long rod was inserted.
In February 2010, I began to have pain in my left femur every step I took. The doctor had it x-rayed and I have a hairline fracture in my left femur. I’ve had to stay off my leg or use a walker until the fracture heals. I am off Fosamax, and the doctor says I shouldn’t take Actonel or Reclast either.”
These unexpected fractures are not common, and researchers don’t know how often they happen. Nor does anyone know if they will become more frequent in the future, as the number of people taking bisphosphonates for many years increases. They are not the only concern about such drugs, however.
The FDA is reviewing data that may link bisphosphonates to a higher risk for esophageal cancer. In addition, an irregular heart rhythm called atrial fibrillation has been linked to injected bisphosphonates (Journal of Clinical Oncology, online Oct. 12, 2010). Whether atrial fib might also occur with oral medicine remains controversial.
In March 2008, the FDA alerted prescribers that severe bone, joint or muscle pain can occur in patients taking bisphosphonate drugs such as Fosamax (alendronate sodium), Actonel, Reclast and Boniva. Some doctors were not aware that the drugs themselves could be the source of such debilitating pain.
A bisphosphonate drug might still be the best choice for a person with osteoporosis, but she should know about other options. We have prepared a Guide to Osteoporosis outlining the pros and cons of the various osteoporosis prescriptions and non-drug approaches.